New Mexico, 2007

Tornadoes and Hail in New Mexico, June 3, 2007

June 3, 2007 · NWS ABQ · 13 events in 5 counties and zones

Deep low level moisture and strong instability continued over primarily eastern New Mexico in early June. An upper level disturbance helped trigger a significant outbreak of large hail, along with a tornado and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$2,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep low level moisture and strong instability continued over primarily eastern New Mexico in early June. An upper level disturbance helped trigger a significant outbreak of large hail, along with a tornado and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 3, 9:20 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 3, 9:20 AM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1020 AM MDT SUN JUN 3 2007

.UPDATE...SOME POPS...WEATHER AND SKY ADJUSTMENTS FOR S CENTRAL
AND SE NM TO REFLECT MORE THE INFLUENCE OF STRONG SHORT WAVE
APPROACHING THAT AREA FM THE W. POPS RAISED SOMEWHAT ESPECIALLY IN
AND NEAR LINCOLN COUNTY WHERE AIRMASS QUITE MOIST. SEVERE RISK MAY
ACTUALLY BE DELAYED SLIGHTLY E CENTRAL AND SE IF CLOUD MASS HOLDS
FIRM...BUT STILL SHOULD SEE A FAIR AMOUNT OF CONVECTION FIRE UP
OTHERWISE.

&&

.PREV DISCUSSION...306 AM MDT SUN JUN 3 2007...
CONTINUED ACTIVE OVER THE EAST THROUGH MONDAY AND
MAYBE TUESDAY.

EASTERN PLAINS WERE AGAIN HIT WITH SOME STRONG STORMS AND HEAVY RAIN.
LOOKS EVEN MORE ACTIVE TODAY AS DEEP MOISTURE AND DECENT SHEAR REMAIN
OVER THE E. EVEN MORE INSTABILITY EXPECTED TODAY AREA WIDE AS A WEAK
UPPER LEVEL DISTURBANCE MOVES ACROSS SRN NM. WILL HIGHLIGHT SEVERE WX
POTENTIAL AGAIN IN THE E...WHILE A LITTLE BETTER CHANCE OF ISOLATED
STORMS IN THE W THIS PM AND EVE.

STORMS LIKELY TO CONTINUE WELL INTO TONIGHT OVER THE E AGAIN WHILE
THE ACTIVITY IN THE W QUICKLY DIMINISHES. ANOTHER ACTIVE DAY ON MON
WITH POTENTIAL AGAIN FOR SEVERE WEATHER IN THE E. PERHAPS A BIT LESS
COVERAGE AND INTENSITY THAN TODAY IF NO UPPER LEVEL LOW DROPS SE IN
THE NW FLOW.

SOME DRYING AND WARMING TO BEGIN ON TUE...ENOUGH TO PRECLUDE ANY
STORMS IN THE W AND CNTRL ZONES...AND JUST ISOLATED ACTIVITY ACROSS
THE ERN PLAINS. POTENTIAL FOR SEVERE WEATHER LESS AS WELL. WIND TO
NOTICEABLY INCREASE AREA WIDE TUE AS WELL AS W FLOW ALOFT INCREASES.
DRYING TREND AND INCREASING WINDS AND TEMPS TO CONTINUE ON WED. IN
FACT...STRONG WINDS IN THE E WILL LIKELY RESULT IN THE ISSUANCE OF A
WIND ADVISORY. DRY AND WARM WEATHER TO CONTINUE THROUGH THE END OF
THE WEEK WITH LESS WIND...BUT STILL BREEZY TO WINDY IN PARTS OF THE
E. STORM SYSTEM PASSING TO THE N EARLY SAT COULD DROP A COLD FRONT S
INTO THE STATE...LEADING TO SOME COOLING AND A SLIGHT CHANCE OF
PRECIP OVER THE N AND E. CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Jun 3, 4:39 AM MST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
539 AM MDT SUN JUN 3 2007

NMZ001>021-026-041200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
539 AM MDT SUN JUN 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE EASTERN
HALF OF NEW MEXICO THIS AFTERNOON AND EVENING...FROM THE CENTRAL
MOUNTAIN CHAIN TO THE TEXAS STATE LINE. LARGE HAIL UP TO THE SIZE
OF GOLF BALLS...ONE AND THREE QUARTER INCHES...WILL BE THE MAIN
SEVERE WEATHER THREAT. IN ADDITION...WINDS COULD GUST TO 65 MPH.
AN ISOLATED TORNADO CANNOT BE RULED OUT. TORRENTIAL RAIN IN THE
STRONGER THUNDERSTORMS COULD LEAD TO AT LEAST MINOR FLOODING OF
CREEKS AND SMALL STREAMS...RAPID FLOWS IN ARROYOS AND WASHES...
AND PONDING OF WATER ON ROADS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE EASTERN
PLAINS MONDAY AFTERNOON AND EVENING. LARGE HAIL AROUND AN INCH OR
LARGER WILL AGAIN BE THE MAIN SEVERE WEATHER THREAT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 300 PM AND MIDNIGHT
OVER THE EASTERN HALF OF NEW MEXICO. THE AREA OF CONCERN WILL BE
ROUGHLY FROM TAOS TO SANTA FE...THE EAST SLOPES OF THE SANDIA AND
MANZANO MOUNTAINS...TO WESTERN LINCOLN COUNTY.

40

In the hours before

Local storm report, Jun 3, 9:30 AM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 AM MDT SUN JUN 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             7 W ENCINO              34.65N 105.58W
05/25/2007  M1.50 INCH       TORRANCE           NM   TRAINED SPOTTER

&&

DELAYED REPORT.

DPORTER
Special weather statement, Jun 3, 11:28 AM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1228 PM MDT SUN JUN 3 2007

NMZ017-031900-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
1228 PM MDT SUN JUN 3 2007

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL LINCOLN COUNTY...

AT 1226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR RUIDOSO. MOVEMENT WAS EAST
AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALTO...BONITO LAKE...
GLENCOE...HOLLYWOOD AND RUIDOSO DOWNS.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Local storm report, Jun 3, 11:33 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1233 PM MDT SUN JUN 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             PORTALES                34.18N 103.35W
06/01/2007  E0.75 INCH       ROOSEVELT          NM   BROADCAST MEDIA

            PENNY SIZE HAIL REPORTED AT KSEL AT PORTALES

&&

JS

The radar

The Holloman AFB radar (KHDX), 50 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
June 3, 11:38 AM MST to 11:53 AM MST
Where
Lincoln County, Ruidoso to Ruidoso Downs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.330, -105.680

Hail, Lincoln

When
June 3, 11:45 AM MST
Where
Lincoln County, 3 mi N of Ruidoso
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.373, -105.680

Hail, Lincoln

When
June 3, 11:53 AM MST
Where
Lincoln County, Ruidoso Downs
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.330, -105.570

Hail, Mora

When
June 3, 1:07 PM MST
Where
Mora County, 2 mi S of Ocate
Measured
0.75 in hail
Reported by
Public
Coordinates
36.151, -105.050

Tornado, Mora

When
June 3, 1:30 PM MST to 1:31 PM MST
Where
Mora County, 5 mi SW of Ocate
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
Public
Coordinates
36.129, -105.113

No damage was reported. The tornado stirred up grass and dust near Ocate Crater.

Hail, Rio Arriba

When
June 3, 1:42 PM MST
Where
Rio Arriba County, Velarde
Measured
0.75 in hail
Reported by
Public
Coordinates
36.150, -105.970

Hail, Rio Arriba

When
June 3, 1:51 PM MST
Where
Rio Arriba County, Velarde
Measured
0.75 in hail
Reported by
Public
Coordinates
36.150, -105.970

Hail, Mora

When
June 3, 2:00 PM MST to 2:10 PM MST
Where
Mora County, 8 mi N of Watrous
Measured
1.5 in hail
Property damage
$2,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
35.896, -104.980

The hail ranged from 0.88 to 1.50 inches in diameter. Damage was reported to windows, trees and vegetation. A funnel cloud was also observed.

Hail, Mora

When
June 3, 2:15 PM MST
Where
Mora County, Watrous
Measured
0.75 in hail
Reported by
Public
Coordinates
35.780, -104.980

Tornado, Roosevelt

When
June 3, 4:18 PM MST to 4:19 PM MST
Where
Roosevelt County, 3 mi NNW of Elida
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
33.970, -103.670

The tornado briefly touched down for about 90 seconds. No damage was reported.

Tornado, Roosevelt

When
June 3, 4:43 PM MST to 4:44 PM MST
Where
Roosevelt County, 4.28 mi WNW of Pep
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
33.854, -103.419

The tornado touched down for 1 minute near the intersection of County Road 24 and County Road X.

Hail, Roosevelt

When
June 3, 5:19 PM MST to 5:24 PM MST
Where
Roosevelt County, 10 mi E of Milnesand
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.630, -103.156

Thunderstorm Wind, Quay

When
June 3, 5:25 PM MST
Where
Quay County, Forrest
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
Trained Spotter
Coordinates
34.800, -103.600

One inch diameter trees were uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyThe tornado archive for New Mexico, 2007Warnings in New Mexico, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24614, 24615, 24616, 24618, 25212, 25218, 25220, 24619, 24620, 25213, 24621, 24623, 24622.